NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 16, 8:49 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 16, 8:49 AM EST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
949 AM EDT Sun Jul 16 2023
.SYNOPSIS...
An upper level trough will remain west of the area through
Tuesday, bringing a series of weak systems across northern New
England. A cold front will slowly cross the region Tuesday
night into Wednesday. High pressure will briefly cross the
region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
950 am update...
Heavy showers and storms have entered into wrn and srn zones
this morning. PW values of 2.34" on GYX's 12z raob showing
tremendous atmospheric water content, which is poised to head
north into the area today. 12z raob from CAR showing minimal
instability present this morning but with temps projected to
cool aloft this afternoon and low-level shear increasing felt it
prudent to launch an 18z special sounding to assess the
environment as embedded storms work their way north. No changed
needed to fcst this morning.
Previous discussion...
Blocking upper level high pressure remains in the Atlantic while
a powerful closed upper low will descend southward into the
western Great Lakes region today. On the cyclonic side of this
low circulation, an anomalously deep plume of tropical moisture
will be lifted northward into the area today.
Precipitable water values over 2 inches are likely to surge
northward through the area today with a daily record expected at
Caribou and perhaps even an all-time record for the Caribou
upper air site. A powerful low level jet with a strength of up
to 60kt at H850 will lift moisture rapidly northward this
afternoon into the evening. Moisture transport indices are at
the high end of memory. This deep saturated column will feature
a warm cloud layer in excess of 4000m. Very efficient precip
processes can be expected. The moisture will be moving parallel
to the upper flow, so training of heavy embedded showers and
thunderstorms can be expected. Rainfall rates could reach 1-2
inches/hr at times. WPC maintains the entire area in a slight
risk for excessive rainfall through tonight.
With relatively low FFG and antecedent rainfall in the past
week, especially in the North Woods, the Flash Flood Watch
remains in effect for the entire forecast area.
The heavy rain will reach the western edge of the forecast area
this morning and move northward into the North Woods and
northern Aroostook County. The band of heavy rain will shift
ever so slightly eastward as the day progresses. The first area
to watch for any flood issues will be Piscataquis County where
terrain enhances runoff. By later tonight, the axis of heavy
rainfall will have progressed into the Downeast region. Overall,
generic rainfall totals of an inch or two can be expected across
the entire forecast area. Amounts over 2 inches are most likely
in south/central Piscataquis County and across Downeast.
With the entire area blanketed with thick low cloud cover,
there's little if any surface-based instability to enhance
rainfall today and that is a good thing given values of 0-1 bulk
shear, helicity values and forecast hodographs moving north
across the western portions of the CWA this afternoon. There is
elevated instability and will mention isolated thunderstorms.
The onshore flow will keep low clouds and fog in place along the
coast most of the day. An SPS for reduced vis in fog is out
until 9am for southern Penobscot County and Downeast. Fog
returns tonight, not so much due to advection from the coast,
but due to the heavy rainfall and saturation in the boundary
layer.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A surface low/upper level disturbance exit across the Maritimes
early Monday. Precipitable water values of 1.50 to 2.00 inches
are expected across eastern portions of the forecast area early
Monday, which then decrease during the afternoon. Expect
showers, most numerous across southeast portions of the
forecast area, early Monday. The rain could still be possibly
heavy across southeast areas early Monday. Expect a slight
chance/chance of showers Monday afternoon, along with the slight
chance of a thunderstorm. High pressure briefly crosses the
region Monday night with generally partly/mostly cloudy skies,
though could still have the slight chance of a shower across
mostly northern areas. A cold front will approach later
Tuesday, then begin to cross the region Tuesday night. Expect
increasing shower/thunderstorm chances Tuesday afternoon, with
the best chances across northwest areas. Strong, to possibly
severe, thunderstorms are possible Tuesday afternoon into the
evening particularly across northern areas. Precipitable water
values increase back to between 1.50 to 1.75 inches in advance
of the cold front which could support locally heavy rains.
Expect decreasing shower/thunderstorm chances later Tuesday
night. Fog will persist across the Gulf of Maine Monday through
Tuesday night, moving inland to varying extents each night.
Temperatures will be at near normal, to slightly above normal,
levels Monday. Slightly above normal level temperatures are
expected Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The cold front will slowly cross the region Wednesday, though
how rapidly this occurs is still uncertain. Expect partly sunny
skies with a chance of showers, along with the slight chance of
an afternoon thunderstorm, Wednesday. High pressure will
briefly build across the region Thursday with generally partly
cloudy skies, although could still have the slight chance of an
afternoon shower. High pressure exits across the Maritimes
Friday, while low pressure tracks northeast across Quebec
province drawing a cold front toward the region late. Expect a
chance of showers/thunderstorms later Friday into Friday night
in advance of the cold front. The cold front should then begin
to cross the region Saturday with a chance of
showers/thunderstorms. Near normal, to slightly above normal,
level temperatures are expected Wednesday through Saturday.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: IFR to LIFR conditions will be in place across the
area throughout the morning. LIFR is most likely this morning
for BGR and BHB, and these sites may not improve to any better
than IFR cigs this afternoon. North of HUL, a brief period of
MVFR is possible this afternoon.
Heavy rain and embedded thunderstorms will develop today,
impacting vis in a GNR to FVE by late morning and slowly
shifting east this afternoon and tonight.
LLWS can be expected to develop this afternoon for all sites and
continue through the evening. Surface winds will be light.
All sites will trend towards LIFR cig/vis tonight.
SHORT TERM:
Monday...IFR/LIFR early, then VFR/MVFR. Fog early. A chance of
showers. Slight chance of an afternoon thunderstorm.
South/southwest winds around 10 knots.
Monday night...VFR/MVFR early. MVFR/IFR, occasional LIFR, late.
Slight chance of a shower, mostly early. Fog developing.
South/southwest winds 5 to 10 knots.
Tuesday...Variable conditions early with any fog, then with
afternoon showers and thunderstorms. Strong, to possibly severe,
thunderstorms. Otherwise, VFR/MVFR. South/southwest winds 10 to
15 knots.
Tuesday night...Variable conditions with any fog, or showers
and thunderstorms. Otherwise VFR/MVFR, lowering to IFR/LIFR.
Variable winds 5 to 10 knots.
Wednesday...Variable conditions early with any fog. A chance of
showers and thunderstorms. Otherwise, MVFR/IFR early then
VFR/MVFR. Variable winds 5 to 10 knots.
Wednesday night...Variable conditions with any fog. A chance of
showers, slight chance of a thunderstorm, early. Otherwise, VFR.
Variable winds 5 to 10 knots.
Thursday...VFR. Slight chance of an afternoon shower. Variable
winds 5 to 10 knots.
&&
.MARINE...
NEAR TERM: Fog continues through tonight. Heavy rain and
embedded thunderstorms can be expected later today and tonight.
Winds and seas will ramp up to advisory criteria later this
afternoon between winds up 25 kt and southerly swell reaching 5
to 6 ft. This is only for the outer waters and not for the
intracoastals along the Hancock County coast.
SHORT TERM: Marginal small craft advisory conditions are
possible early Monday. Otherwise, expect winds/seas below
small craft advisory levels Monday through Tuesday night. Areas
of fog Monday through Tuesday night. Showers mostly early
Monday, then a chance of showers Tuesday afternoon/night.
&&
.HYDROLOGY...
The main concern hydrology wise will be for smaller "flashier"
streams and channeled terrain. Larger rivers for the most part
are well below flood levels, and even with the influx of water,
they are not forecast to move into Action stage. This does not
downplay the concern for flash flooding however, because soils
are well-saturated and FFG will be relatively low. A flash flood
watch has been issued over the entire region, especially given
th rainfall over the North Woods during the past week and in
the Central Highlands where terrain is more conducive for flash
flooding. The Central Highlands may also receive the most
rainfall in the area.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 2 PM EDT this afternoon through late tonight
for MEZ001>006-010-011-015>017-029>032.
MARINE...Small Craft Advisory from 5 PM this afternoon to 8 AM EDT
Monday for ANZ050-051.
&&
Near Term...Buster/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Buster/MCW/Norcross
Marine...Buster/MCW/Norcross
Hydrology...Hazardous weather outlook, Jul 16, 2:50 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
350 AM EDT Sun Jul 16 2023
MEZ001>006-010-011-015>017-029>032-170800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
350 AM EDT Sun Jul 16 2023
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
On Tuesday, the chance for severe thunderstorms with gusty winds and
hail will increase, in addition to a continued threat of flash
flooding in heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-170800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
350 AM EDT Sun Jul 16 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Locally dense fog is expected over the waters.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Locally dense fog is expected at times over the waters into early
next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.